Tennessee, 2002Flash Flooding in Tennessee, March 18, 2002
March 18, 2002 · NWS OHX · 13 events in 13 counties and zones
13 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $201,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 18, 2:45 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Mar 18, 2:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 AM CST MON MAR 18 2002
LITTLE CHANGE AS LATEST SURFACE ANALYSIS CONTINUES TO SHOW SERIES
OF WELL DEFINED BOUNDARY ACROSS THE MID-SOUTH REGION...WITH WEAK
WAVE TO THE WEST. WIDESPREAD SHWR/SCATTERED TSTM ACTIVITY CONTINUES
ACROSS THE CWA...WITH SEVERAL COUNTIES EXPERIENCING MINOR FLOODING
PROBLEMS.
MODELS CONTINUING TO SHOW QUASI-STATIONARY BOUNDARIES REMAINING
IN THE REGION TODAY...WITH BOUNDARY NEAR SHV-BHM-ATL LINE BY 00Z
BECOMING DOMINANT. SURFACE/LOW-LEVEL HIGH PRESSURE SQUEEZING
SOUTHWARD EXPECTED TO KEEP MEAN DEEP MOISTURE SOURCE ACROSS THE
CWA THROUGHOUT THE DAY...THUS LEAVING AREA AGAIN WITH VERY GOOD
PROBABILITY OF WIDESPREAD HEAVY RAIN. FFGUIDANCE VERY LOW WITH
3 TO 5 INCHES ALREADY RECEIVED. ADDITIONAL RAINFALL ONLY TO
AGGRAVATE SITUATION SO WILL LEAVE WATCH UP AS IS.
STRONG SURFACE LOW DEVELOPING ACROSS TX TODAY WILL LIFT BOUNDARY
NORTHWARD TONIGHT. WHILE SHWRS/TSTM EXPECTED TO CONTINUE INTO THE
EVENING...CWA MAY SEE BREAK IN THE ACTION OVERNIGHT AS DEEP
MOISTURE AND FAVORABLE VERTICAL MOTION SHIFT WESTWARD INTO THE
MS RIVER VALLEY.
LIFTING BOUNDARY WILL KEEP FAVORABLE FEATURES FOR WIDESPREAD HEAVY
RAIN WEST AND NORTH OF THE AREA TUES...BUT FOCUS WILL SHIFT BACK
OVER THE CWA TUES NIGHT...AS UPPER LEVELS FINALLY GET WITH THE
PROGRAM.
WILL KEEP CATEGORICAL POPS/WITH FLOOD WATCH UP TODAY...PLAN TO
LOWER POPS SLIGHTLY TONIGHT AND INTO THE SCATTERED RANGE TUES.
WILL RETURN HIGHER POPS TUES NIGHT AS SYSTEM BEGINS TO PULL E.
BNA 62/52/71/52 8757
CSV 61/50/69/49 8757
07
.BNA...FLOOD WATCH ALL ZONES TODAY.
In the hours before
Special weather statement, Mar 18, 3:39 AM CST, 2 hours 21 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-191130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST MON MAR 18 2002
A FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY OF MIDDLE TENNESSEE
TODAY AND TONIGHT...RESULTING AGAIN IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. WHILE THE THREAT OF SEVERE THUNDERSTORMS LOOKS
VERY MINIMAL...FLOODING REMAINS THE MAJOR CONCERN.
THREE TO FIVE INCHES OF RAIN OVER THE LAST 24 HOURS HAS PUSH SEVERAL
RIVERS INTO FLOOD AND HAS MADE SOME ROADS IMPASSABLE. ADDITIONAL
RAINFALL AMOUNTS OF ONE INCH OR MORE THROUGH EARLY TUESDAY MORNING
ARE POSSIBLE...AND WILL ONLY AGGRAVATE AN ALREADY GROWING PROBLEM.
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY THROUGH
EARLY TUESDAY MORNING.
07
Special weather statement, Mar 18, 5:30 AM CST, 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-191130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST MON MAR 18 2002
A FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY OF MIDDLE TENNESSEE
TODAY AND TONIGHT...RESULTING AGAIN IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. WHILE THE THREAT OF SEVERE THUNDERSTORMS LOOKS
VERY MINIMAL...FLOODING REMAINS THE MAJOR CONCERN.
THREE TO FIVE INCHES OF RAIN OVER THE LAST 24 HOURS HAS PUSH SEVERAL
RIVERS INTO FLOOD AND HAS MADE SOME ROADS IMPASSABLE. ADDITIONAL
RAINFALL AMOUNTS OF ONE INCH OR MORE THROUGH EARLY TUESDAY MORNING
ARE POSSIBLE...AND WILL ONLY AGGRAVATE AN ALREADY GROWING PROBLEM.
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY THROUGH
EARLY TUESDAY MORNING.
07
Flash Flood, Bedford
- When
- March 18, 6:00 AM CST to 8:00 AM CST
- Where
- Bedford County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.514, -86.459 (the zone’s center; the record gives no point)
Sheriff's office reported streams and creeks out of their banks. 10 roads were closed, mainly near Bell Buckle. Schools were closed.
Flash Flood, Coffee
- When
- March 18, 6:00 AM CST to 8:00 AM CST
- Where
- Coffee County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
Sheriff's office reported high water on many roads, and as a result, some roads were closed. Streams and creeks were out of their banks.
Flash Flood, Lawrence
- When
- March 18, 6:00 AM CST to 8:00 AM CST
- Where
- Lawrence County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
Sheriff's office reported streams and creeks out of their banks.
Flash Flood, Giles
- When
- March 18, 6:00 AM CST to 8:00 AM CST
- Where
- Giles County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
Sheriff's office reported streams and creeks out of their banks.
Flash Flood, Lincoln
- When
- March 18, 6:00 AM CST to 8:00 AM CST
- Where
- Lincoln County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Sheriff's office reported many streams and creeks out of their banks. Several roads were closed.
Flash Flood, White
- When
- March 18, 6:00 AM CST to 8:00 AM CST
- Where
- White County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.926, -85.455 (the zone’s center; the record gives no point)
Sheriff's office reported many streams and creeks out of their banks.
Flash Flood, Marshall
- When
- March 18, 6:00 AM CST to 8:00 AM CST
- Where
- Marshall County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
EMA reported roads closed due to high water.
Flash Flood, Moore
- When
- March 18, 6:00 AM CST to 8:00 AM CST
- Where
- Moore County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
Sheriff's department reported low spots on roads had high water.
Flash Flood, Warren
- When
- March 18, 6:00 AM CST to 8:30 AM CST
- Where
- Warren County, Countywide
- Property damage
- $201,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.679, -85.778 (the zone’s center; the record gives no point)
911 center reported several roads closed due to high water. EMA director estimated damage to roads at $201K.
Flash Flood, Grundy
- When
- March 18, 6:00 AM CST to 8:30 AM CST
- Where
- Grundy County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.388, -85.723 (the zone’s center; the record gives no point)
TDOT reported water on many roads.
Flash Flood, Van Buren
- When
- March 18, 6:00 AM CST to 8:30 AM CST
- Where
- Van Buren County, Spencer
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.696, -85.453 (the zone’s center; the record gives no point)
911 center reported a road was partially closed in Spencer.
Flash Flood, Cumberland
- When
- March 18, 6:00 AM CST to 8:30 AM CST
- Where
- Cumberland County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
EMA reported high water on roads. Streams and creeks were out of their banks.
Flash Flood, Fentress
- When
- March 18, 6:00 AM CST to 8:30 AM CST
- Where
- Fentress County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
Sheriff's office roads and schools were closed. Streams and creeks were out of its banks. A woman had to be rescued from her car that was stuck in 4 feet of water at Pall Mall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, March 18, 2002$1.6 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2002$300,000 · 3 events
- Flash Flood in Kentucky, March 18, 2002$50,000 · 1 event
- Flash Flood in North Carolina, March 18, 2002$15,000 · 1 event
- Blizzard and Heavy Snow in Montana, March 18 to 21, 20029 events
- Winter Weather in Vermont, March 18, 2002$7,000 · 7 events
- Flash Flooding in Oklahoma, March 18 to 19, 20025 events
- Heavy Snow in South Dakota, March 18, 20023 events
- Heavy Snow in Idaho, March 18, 20023 events
- Heavy Snow in New Hampshire, March 18 to 19, 20023 events
- Heavy Snow in Idaho, March 18 to 19, 20022 events
- Flash Flooding in Oklahoma, March 18 to 20, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285734, 5285735, 5285736, 5285737, 5285738, 5285739, 5285740, 5285741, 5285742, 5285743, 5285744, 5285745, 5285746.